Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Diagnosed with social anxiety, OCD and racing thoughts. Unable to sleep. Taking medicines but no improvement. Suggest the cure?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
I am a 36 year old female. I was diagnosed with Social Anxiety, OCD &racing thoughts about 12 years ago when in my early 20's. Since being diagnosed is Boston I take 80 mg of fluoxetine and have been for approx.12 years. I did need to get off of it for a month in order to check other potential medical issues and now back on it truly appreciate how much it helps. My new psychiatrist, as I moved, still has me on the 80 mg fluoxetine. My sister had a psychotic break and my anxiety skyrocketed so he prescribed Clonazepam .5 mg tabs up to 4/day, typically I take 3 and would like to eventually stop gradually. My sister is doing very well now.
For the past 5 or so years I have had trouble not only falling asleep but staying asleep and have tried many different prescriptions like Ambien even Seraquil. The former did not work and the latter was way to sedating. I have taken Tradnozone 100mg 1-2 pills at bedtime, but it has a very similar affect on me as the Seraquil. If I can sleep in, like on the weekends it is fine, however taken during the week even 1/2 pill, so 50 mg still makes me groggy and sleepy during the day. I am an inner city high school counselor and need to be awake and energized for the day ahead. I started to take OTC Unisom with 50 mg of diphenhydramine in place of the meds, it makes me feel like I am tired but not enough to put me to sleep, I find myself needing more and more in order to be effective so I want to stop. Additionally, the OTC causes me to become extremely anxious so I have to take at least one clonazepam also. Most recently my psychiatrist prescribed hydroxyzine 25 mg. 1-2 every night at bedtime. I have tried this for a night or two but not sure it is working. I probably have not given it a real chance in just 2 days however was wondering how long I should take it prior to going to sleep to take effect? I tend to go to bed about 10 p.m. and am up at 4:30 a.m. What is your opinion on this as a sleep aide and how long prior to bedtime should I be taking it in order to have the best possible effect? Thank you in advance for you expertise and time in answering my questions.
Posted Sun, 20 Oct 2013 in Mental Health
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer:
Some clarifications

Detailed Answer:

Thanks for using health care magic for posting your query.

I have gone through your question in detail and I can understand what you are going through.

However I would require a couple of more details to help you in answering your query in a better justified way.

1) Do you have any medical issues?
2. What about your cafeine or alcohol intake?
3. Have you ever tried relaxation therapies?
4. What do you do at night when you dont get sleep?

Hope to hear from you at your earliest convenience.

Regards and wish you good health,

Dr. Srikanth Reddy MD

Neuro-Psychiatrist and Sexologist
Above answer was peer-reviewed by
Follow-up: Diagnosed with social anxiety, OCD and racing thoughts. Unable to sleep. Taking medicines but no improvement. Suggest the cure? 4 hours later

To answer your questions:

No known medical issues,

I drink 2 cups in the morning. No caffeine after 12 o'clock noon, usually earlier.

I have tried meditation and relaxation techniques with limited success. Thinking of joining a Tai Chi class.

For the last 30 -60 minutes prior to bed I read a book.

By the way, I took the recommended dosage of hydroxyzine and am still awake. Took it at 7 p.m. and it is now 1:26 a.m. have to wake up at 4:30.

On nights that I cannot sleep I typically read a book.

Thanks and if you require any additional information please don't hesitate to ask.

Answered by Dr. Srikanth Reddy 6 hours later
Brief Answer:
Some other choice of medications

Detailed Answer:
Thanks for the follow-up details.
I understand that you are going through a tough time.
You have already used plenty of different medications, which unfortunately have not helped you.
One option is quetiapine (Seroquel) is available in 25 mg as well and the same can be tried.
Other options that you have not tried are Oxazepam and eszopiclone. Both of them are short acting hynotics.
Fluoxetine is a good drug for reducing your obsessions but it is activating and can cause sleep disturbance. One option is to try changing fluoxetine to Mirtazapine at night which will help in assisting sleep as well.
Trazodone is another medications which improves the sleep architecture when given in the dose of 50mg and 100mg.
I guess you can discuss these medicines with your psychiatrist and all of them are better than diphenhydramine. The effect of diphendarmine unlike antidepressants occurs on the same day and if you have not benefited until 3 days then I am sorry to say but you may not get benefit from this medications. You can take it 2 hours before the expected time to sleep.
Biofeedback relaxation is a good way of monitoring your anxiety feelings and relaxation.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Kind regards
Dr. Srikanth Reddy M.D.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor